Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC

May 29, 2009Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2009, 3:47 PM EDT for Duplin County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2009, 3:47 PM EDT (19:47 UTC)
Expired
May 29, 2009, 4:30 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Duplin County, NC

The radar

The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:41 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 291947
SVRMHX
NCC061-292030-
/O.NEW.KMHX.SV.W.0039.090529T1947Z-090529T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF KENANSVILLE...OR 10 MILES NORTHEAST OF WALLACE...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHINQUAPIN BY 405 PM EDT...
  BEULAVILLE BY 415 PM EDT...
  POTTERS HILL BY 430 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3507 7776 3501 7775 3496 7768 3492 7765
      3473 7769 3472 7799 3495 7808
TIME...MOT...LOC 1947Z 251DEG 15KT 3487 7791

$$

24
1 follow-up statement
000 
WWUS52 KMHX 292009
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT FRI MAY 29 2009

NCC061-292030-
/O.CON.KMHX.SV.W.0039.000000T0000Z-090529T2030Z/
DUPLIN NC-
409 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR DUPLIN COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BEULAVILLE...OR 16 MILES NORTHEAST OF WALLACE...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEULAVILLE AND LYMAN BY 415 PM EDT...
  POTTERS HILL BY 430 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3507 7776 3501 7775 3496 7768 3492 7765
      3473 7769 3472 7799 3495 7808
TIME...MOT...LOC 2009Z 251DEG 15KT 3490 7780

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM EDT, 7 minutes earlier.

Area forecast discussion, May 29, 3:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT AND
OFF THE COAST SATURDAY MORNING. A BACKDOOR FRONT WILL BRIEFLY MOVE
INTO THE NORTHEAST PART OF THE STATE SUNDAY AFTERNOON...THEN MOVE
BACK NORTH MONDAY NIGHT. A COLD FRONT WILL SLOWLY APPROACH FROM
THE NORTHWEST DURING THE WEEK AND BECOME STATIONARY OVER THE STATE
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 340 PM FRI...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL
10 PM EDT. NUMEROUS THUNDERSTORMS NOW ONGOING ALONG COASTAL
COUNTIES AND SOUTHERN COASTAL PLAIN. EXPECT ACTIVITY TO SPREAD
OVER THE REMAINDER OF THE FORECAST AREA THROUGH THIS EVENING AS
THE COLD FRONT APPROACHES. WENT WITH 50 PERCENT ACROSS THE BOARD.
THREAT OF THUNDER WILL END LATE TONIGHT AS BEST DYNAMICS MOVE
OFFSHORE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 340 PM FRI...COLD FRONT WILL MOVE OFF THE COAST BY AROUND
12Z. I KEPT A SLIGHT CHANCE EARLY ALONG THE IMMEDIATE COAST...THEN
DRY. A BACKDOOR COLD FRONT WILL MOVE IN FROM THE NORTH SUNDAY
AFTERNOON. I CONTINUED THE SLIGHT CHANCE FOR ALL AREAS EXCEPT THE
OUTER BANKS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 340 PM FRI...WILL CONTINUE THE SLIGHT CHANCE FOR MONDAY FOR
MOST OF THE AREA EXCEPT IMMEDIATE COAST WITH THE FRONT IN THE
AREA. THE FRONT WILL MOVE BACK NORTH MONDAY NIGHT. LOOKING FOR DRY
CONDITIONS TUESDAY. A COLD FRONT WILL SLOWLY MOVE OUR WAY FROM THE
NORTHWEST WEDNESDAY AND THURSDAY...WITH THE FRONT FORECAST TO
BECOME STATIONARY OVER THE STATE FRIDAY. ATMOSPHERE WILL BE
UNSTABLE ENOUGH AHEAD OF THE FRONT TO SUPPORT SCATTERED CONVECTION
BEGINNING WEDNESDAY.

&&

.AVIATION /19Z TODAY THROUGH WEDNESDAY/...
AS OF 340 PM FRI...MAINLY VFR OUTSIDE CONVECTION INTO THE EARLY
EVE WITH MVFR/TEMPO IFR INVOF OF TSTMS. TSTMS MOVING NE ALONG THE
SEABREEZE BNDRY AND MAY EFFECT EASTERN TAF SITES (EWN,OAJ) DURING
THE LATE AFTN/EARLY EVE. EXPECT ADDITIONAL CONVECTION TO FIRE
AHEAD INCOMING SHORT WAVE CROSSING THE MTNS AND MAY REACH INLAND
TERMINALS (PGV,ISO) THIS EVE BEFORE WEAKENING WITH DAYTIME HEAT
LOSS. CONVECTIVE PCPN SHUD EVOLVE INTO A MORE GENERALIZED AREA OF
PCPN WITH MVFR PSBL DURING THE LATER EVE AND/OR EARLY MORN.

MOIST BNDRY LAYER AND LIGHT LOW LVL WIND FLOW SUGGS A GOOD PSBLITY
OF FOG/LOW STRATUS AND IFR/PSBL LIFR DURING THE PREDAWN HOURS.
STRATUS DECK LIFTS AND SCATTERS OUT AS WEAK FRONTAL BNDRY PUSHES
THRU AND USHERS IN DRIER CONDS ON LIGHT NORTHERLY WIND FLOW.

OUTSIDE ANY CONVECTIVE ACTIVITY...MAINLY VFR CONDS EXPECTED FOR MUCH
OF THE REMAINING WEEKEND AND INTO EARLY NEXT WEEK.

&&

.MARINE...
AS OF 340 PM FRI...NO FLAGS NEEDED. EXPECT SW WINDS (AND SEAS) WL
REMAIN AT SUB SMALL CRAFT ADVISORY THRESHOLDS THRU EARLY SATRDAY
MORN. POST FRONTAL NW/N WINDS (AND ACCOMPANYING SEAS) ALSO
EXPECTED TO REMAIN BLO SCA LEVELS ON SATURDAY GIVEN THE RELATIVELY
WEAK HIGH TO NORTH.

WINDS COME AROUND SE THEN S WITH SPEEDS REMAINING RELATIVELY LIGHT
THRU THE RNMDR OF THE WEEKEND. BACKDOOR FRONT DROPS THRU MARINE AREA
LATE SUNDAY NIGHT/EARLY MONDAY WITH SPEEDS NEARING SCA CONDS. WINDS
AGAIN VEER TO S THEN SW AHEAD OF THE NEXT FRONT EARLY NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...HSA
AVIATION...BTC
MARINE...BTC
Hazardous weather outlook, May 29, 4:03 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 AM EDT FRI MAY 29 2009

NCZ029-044>047-079>081-090>095-098-103-104-300815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
403 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 29, 1:04 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
104 PM EDT FRI MAY 29 2009

NCZ093-095-291800-
CRAVEN-CARTERET-
104 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND CRAVEN COUNTIES
UNTIL 200 PM EDT...

AT 103 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL
CARTERET COUNTY...OR ABOUT 16 MILES EAST OF HAVELOCK...MOVING EAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINEY ISLAND AT 145 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MERRIMON
AND SOUTH RIVER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Special weather statement, May 29, 2:58 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT FRI MAY 29 2009

NCZ094-291945-
PAMLICO-
258 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 345 PM
EDT...

AT 258 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO
COUNTY...OR ABOUT 20 MILES EAST OF JAMES CITY...MOVING NORTHEAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FLORENCE...AND...
VANDEMERE AT 305 PM EDT...MESIC AT 310 PM EDT...HOBUCKEN AT 325 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LOWLAND...
MARIBEL...MERRITT...PAMLICO AND WHORTONSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE
AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

24

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:34 PM EDTSevere Thunderstorm WarningMHXHyde41 min
May 29, 5:14 PM EDTSevere Thunderstorm WarningMHXBeaufort, Greene, Lenoir, Pitt46 min
May 29, 5:58 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt47 min
May 29, 6:33 PM EDTSevere Thunderstorm WarningMHXMartin27 min
May 29, 7:00 PM EDTSevere Thunderstorm WarningMHXDuplin45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.